Format

Send to

Choose Destination
Br J Clin Pharmacol. 2008 Nov;66(5):682-8. doi: 10.1111/j.1365-2125.2008.03253.x. Epub 2008 Jul 8.

Uncovering the potential risk of serotonin toxicity in Australian veterans using pharmaceutical claims data.

Author information

1
UNSW Cancer Research Centre, University of NSW, Australia.

Abstract

AIMS:

We examined potential risk of serotonin toxicity in Australian veterans by quantifying the concomitant use of serotonergic medicine combinations from claims data collected by the Department of Veterans' Affairs (DVA).

METHODS:

This was a retrospective cohort study of 273 228 Australian veterans, war widows, widowers and dependents aged >or=55 years and holding full treatment entitlement for the period July 2000 to June 2004 or until death. The main outcome measure was potential concomitant use, estimated as the number of cohort members with an overlap in days of supply for serotonergic medicine combinations over the 4 year period for all medicine combinations and potentially life threatening combinations.

RESULTS:

From July 2000 to June 2004, 115 969 (42%) cohort members were dispensed at least one serotonergic medicine. 20 658 (8%) had at least one episode of potential concomitant use. We identified 1811 (0.7%) cohort members with at least one overlapping period of potentially life-threatening serotonergic medicine combinations, 937 of whom had the combinations dispensed within the recommended washout period. Three hundred and seventeen of these individuals were dispensed potentially life-threatening medicine combinations on the same day. The most common combinations were moclobemide with a selective serotonin reuptake inhibitor or tramadol.

CONCLUSIONS:

The individuals potentially at risk of mild to moderate serotonin toxicity were considerable and potentially life threatening combinations were not infrequent. While we were unable to determine how many individuals experienced serotonin toxicity this study indicates, for the first time, the potential size of the problem in a subgroup of elderly Australians. Clinicians and patients need to be vigilant regarding inadvertent concomitant use, especially that of moclobemide with a selective serotonin reuptake inhibitor or tramadol.

PMID:
18754849
PMCID:
PMC2661984
DOI:
10.1111/j.1365-2125.2008.03253.x
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center